Alert archive / North Carolina / Tornado Warnings in 2010

Tornado Warning 1, NWS Blacksburg, VA

March 28, 2010Caswell County, Rockingham County, North Carolina

NWS Blacksburg, VA issued this tornado warning at Mar 28, 2010, 7:41 PM EDT for Caswell County, Rockingham County, North Carolina. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 28, 2010, 7:41 PM EDT (23:41 UTC)
Expired
Mar 28, 2010, 8:45 PM EDT
In force
64 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Caswell County, NC, Rockingham County, NC

The radar

The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 23:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 28, 8:24 PM EDTTSTM WND DMGN Quick, NCTWO TREES DOWN ON QUICK ROAD BETWEEN QUICK AND ROCKINGHAM COUNTY BORDER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 28, 7:37 PM EDTTornado WatchSPC4 hr

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.7 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2010-03-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2010-03-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 289 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
289 m²/s²
0-3 km storm-relative helicity
318 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

135 
WFUS51 KRNK 282341
TORRNK
NCC033-157-290045-
/O.NEW.KRNK.TO.W.0001.100328T2341Z-100329T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
741 PM EDT SUN MAR 28 2010

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* TORNADO WARNING FOR...
  EASTERN ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA
  CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA

* UNTIL 845 PM EDT.

* AT 737 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A TORNADO 18 MILES SOUTHWEST OF MONROETON...OR 7 MILES WEST OF
  GREENSBORO...MOVING NORTHEAST AT 45 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MONROETON...
  REIDSVILLE...
  LAWSONVILLE...
  RUFFIN...
  BETHEL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

WHEN IT IS SAFE TO DO SO...PLEASE RELAY YOUR SEVERE WEATHER REPORTS
TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT...1...8 6
6...2 1 5...4 3 2 4.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR
NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

&&

LAT...LON 3624 7992 3655 7954 3655 7918 3625 7934
      3624 7936
TIME...MOT...LOC 2340Z 226DEG 38KT 3611 7992

$$

DS
5 follow-up statements
636 
WWUS51 KRNK 290000
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
800 PM EDT SUN MAR 28 2010

NCC033-157-290045-
/O.CON.KRNK.TO.W.0001.000000T0000Z-100329T0045Z/
ROCKINGHAM NC-CASWELL NC-
800 PM EDT SUN MAR 28 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR CASWELL
AND EASTERN ROCKINGHAM COUNTIES...

AT 754 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 6 MILES SOUTH OF 
MONROETON...OR 9 MILES NORTH OF GREENSBORO...MOVING NORTHEAST AT 45 
MPH. GOLF BALL SIZE HAIL IS ALSO EXPECTED WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR
NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

&&

LAT...LON 3624 7992 3655 7954 3655 7918 3625 7934
      3624 7936
TIME...MOT...LOC 2359Z 226DEG 38KT 3623 7973

$$

DS
420 
WWUS51 KRNK 290012
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
812 PM EDT SUN MAR 28 2010

NCC033-157-290045-
/O.CON.KRNK.TO.W.0001.000000T0000Z-100329T0045Z/
ROCKINGHAM NC-CASWELL NC-
812 PM EDT SUN MAR 28 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR CASWELL
AND EASTERN ROCKINGHAM COUNTIES...

AT 807 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THIS TORNADO WAS LOCATED 8 MILES WEST OF CAMP 
SPRINGS...OR NEAR REIDSVILLE...MOVING NORTHEAST AT 45 MPH. HALF 
DOLLAR SIZE HAIL IS ALSO POSSIBLE WITH THIS STORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR
NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

&&

LAT...LON 3627 7973 3655 7953 3655 7922 3654 7918
      3632 7931 3624 7960
TIME...MOT...LOC 0011Z 226DEG 38KT 3631 7960

$$

DS
507 
WWUS51 KRNK 290019
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
819 PM EDT SUN MAR 28 2010

NCC033-157-290045-
/O.CON.KRNK.TO.W.0001.000000T0000Z-100329T0045Z/
ROCKINGHAM NC-CASWELL NC-
819 PM EDT SUN MAR 28 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR CASWELL
AND EASTERN ROCKINGHAM COUNTIES...

AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR CAMP 
SPRINGS...MOVING NORTHEAST AT 45 MPH.

LOCATIONS IMPACTED INCLUDE...
  QUICK...
  BETHEL...
  PROVIDENCE...
  BLANCH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR
NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

&&

LAT...LON 3634 7934 3628 7958 3633 7964 3655 7946
      3655 7922 3654 7918
TIME...MOT...LOC 0018Z 226DEG 38KT 3636 7954

$$

DS
718 
WWUS51 KRNK 290028
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
828 PM EDT SUN MAR 28 2010

NCC157-290036-
/O.CAN.KRNK.TO.W.0001.000000T0000Z-100329T0045Z/
ROCKINGHAM NC-
828 PM EDT SUN MAR 28 2010

...THE TORNADO WARNING FOR EASTERN ROCKINGHAM COUNTY IS CANCELLED...

AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE 
TORNADO HAS EXITED THE COUNTY. THEREFORE...THE WARNING HAS BEEN 
CANCELLED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR
NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

&&

LAT...LON 3631 7950 3637 7952 3655 7942 3655 7922
      3654 7918 3635 7935
TIME...MOT...LOC 0026Z 226DEG 38KT 3639 7946

$$

NCC033-290045-
/O.CON.KRNK.TO.W.0001.000000T0000Z-100329T0045Z/
CASWELL NC-
828 PM EDT SUN MAR 28 2010

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR NORTHERN
CASWELL COUNTY...

AT 824 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO. THIS TORNADO WAS LOCATED NEAR QUICK...OR NEAR 
CAMP SPRINGS...MOVING NORTHEAST AT 45 MPH. QUARTER SIZE HAIL IS ALSO 
EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  QUICK...
  BETHEL...
  YANCEYVILLE...
  PROVIDENCE...
  BLANCH...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR
NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

&&

LAT...LON 3631 7950 3637 7952 3655 7942 3655 7922
      3654 7918 3635 7935
TIME...MOT...LOC 0026Z 226DEG 38KT 3639 7946

$$

DS
068 
WWUS51 KRNK 290045
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
845 PM EDT SUN MAR 28 2010

NCC033-290054-
/O.EXP.KRNK.TO.W.0001.000000T0000Z-100329T0045Z/
CASWELL NC-
845 PM EDT SUN MAR 28 2010

...THE TORNADO WARNING FOR NORTHWESTERN CASWELL COUNTY EXPIRES AT 845
PM EDT...

AT 844 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ROTATION HAS WEAKENED IN THE THUNDERSTORM THAT PROMPTED THE WARNING. 
THEREFORE...THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER...DIME 
SIZE HAIL IS STILL POSSIBLE WITH THE STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM EDT MONDAY MORNING FOR
NORTH CENTRAL NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

LAT...LON 3631 7950 3637 7952 3655 7942 3655 7922
      3654 7918 3635 7935
TIME...MOT...LOC 0044Z 226DEG 38KT 3650 7929

$$

DS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this tornado warning went out at Mar 28, 5:45 PM EDT, 1 hour 56 minutes earlier.

Area forecast discussion, Mar 28, 5:45 PM EDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
545 PM EDT SUN MAR 28 2010

.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST OUT OF THE OHIO VALLEY EARLY TONIGHT...
THEN REDEVELOP ALONG THE MID ATLANTIC COAST AND MOVE SLOWLY NORTH
LATE TONIGHT INTO TUESDAY. THIS SYSTEM WILL BRING HEAVY RAIN TO
PORTIONS OF THE MID ATLANTIC REGION TONIGHT...TAPERING OFF TO
INTERMITTENT SHOWERS ON MONDAY INTO TUESDAY.

HIGH PRESSURE WILL BRING CLEARING SKIES AND MUCH WARMER WEATHER
TO THE AREA FROM MID WEEK INTO NEXT WEEKEND.

&&

.NEAR TERM /THROUGH MONDAY/...
UPDATING THE FORECAST TO DROP WIND ADVISORY IN THE WEST. WIND FLOW
IS MORE OUT OF THE SSW ATTM...AND THE 8H LLJ HAS SHIFTED EAST INTO
THE FOOTHILLS. GETTING MORE CLOUD TO GROUND LIGHTNING STRIKES...SO
ADDED THUNDER IN ALL THE ZONES...WITH SMALL HAIL POSSIBLE ALONG/EAST
OF THE BLUE RIDGE THRU 00Z. STILL LOOKING AT THE BEST HEAVY RAIN
THREAT OVER THE ERN HALF OF THE CWA THIS EVENING UNDER THE STRONG
LLJ JET AND BEING IN A FAVORABLE JET COUPLET ALOFT.

WILL KEEP FLOOD WATCH UP FOR TONIGHT WITH THE ASSOCIATED
CONVECTION CREATED BY THE MOIST SOUTHEASTERLY FLOW AHEAD OF THE
LOW PRESSURE SYSTEM IN KY. THIS LOW PRESSURE CENTER WILL MOVE
NORTHEAST INTO TONIGHT...THEN REDEVELOP ALONG THE MID ATLANTIC
COAST AND MOVE SLOWLY NORTH TONIGHT INTO MONDAY. DECIDED TO LEANED
TOWARDS A BLEND OF NAM/ECMWF FOR POPS AND WEATHER.

WITH THE RELATIVELY LOW FLASH FLOOD GUIDANCE FROM RECENT
RAINS....ANY TRAINING OF THUNDERSTORMS WITH HEAVY RAIN WILL RESULT
IN FLOODING PROBLEMS. NORTH-SOUTH BANDS STARTING TO FORM EAST OF
THE BLUE RIDGE AS EXPECTED ALONG THE 85H THETA-E AXIS THIS
EVENING.

WILL HOLD ON TO THE QPF OF 1-3 INCHES DEPENDING ON UPSLOPE AND
THUNDERSTORM FORMATION. EXPECT THE HEAVIEST RAIN MAY END UP SLIDING
VERY SLOWLY ACROSS THE PIEDMONT OVERNIGHT WITH TRAINING AND BACK
BUILDING OF SHRA POSSIBLE AS YET ANOTHER IMPULSE RIDES UP THE
BOUNDARY. AXIS OF HEAVIER SHRA SHOULD FINALLY PUSH INTO THE EXTREME
EASTERN CWA AFTER 06Z WITH ONLY LEFTOVER LIGHTER SHRA TO THE WEST.
KEPT THE IDEA OF RISING TEMPERATURE READINGS IN THE EAST TONIGHT
WITH SLOW FALLS LATE IN THE WEST AS THE FLOW COMES AROUND TO THE
WEST LATE.

WITH MODEL BIAS TENDING TO REMOVE POPS TOO QUICKLY FROM THE
EXTREME SE PORTION OF THE CWA AS LOW PRESSURE MOVES TOWARDS THE
COAST...HELD ONTO TO HIGHER POPS IN THE EAST 12Z TO 18Z MONDAY.
THEN...TRIED TO DRY OUT THE MIDDLE BETWEEN EXITING LOW AND THE
UPSLOPE IN THE WEST. WENT WITH HIGH TEMPERATURES FROM THE UPPER 40S
IN THE NORTHWEST TO THE LOWER 60S IN THE SOUTHEAST CLOSER TO THE
COOL GUIDANCE WITH THE ADDITIONAL CLOUD COVER.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
TRICKY FORECAST FOR MONDAY NIGHT INTO TUESDAY NIGHT. GFS THE
OUTLIER OF THE SHORT-MIDTERM MODELS IN THE IMPACT OF A STRONG
SHORT WAVE TROF THAT WILL MOVE EAST AND NORTHEAST OUT OF SOUTHERN
ARKANSAS AND SIGNIFICANTLY AMPLIFY AND SLOW THE UPPER TROF MOVING
EAST OUT OF THE LOWER OHIO VALLEY. THE MORE AGGRESSIVE GFS
SOLUTION RESULTS IN A MUCH SLOWER UPPER AND SURFACE LOW THAT
ALLOWS WRAP AROUND MOISTURE IN THE DEFORMATION ZONE TO LINGER OVER
BLACKSBURG FORECAST AREA MUCH LONGER THAN DEPICTED BY EITHER THE
NAM OR ECMWF.

LATEST DISCUSSION FROM HPC IS INDICATING THAT GFS IS SUFFERING FROM
CONVECTIVE GRID-SCALE FEEDBACK ACROSS FLORIDA/SE COAST THAT EVENTUALLY
CONTRIBUTES TO QUESTIONABLY STRONG PHASING WITH AND SLOWING OF THE
PARENT CYCLONE. AGREE WITH HPC THAT BLEND OF THE NAM/ECMWF EARLY
BEFORE TRANSITIONING AWAY FROM THE NAM AND TOWARD THE ECWMF AND
ENSEMBLE MEANS LATE IN THE PERIOD IS WARRANTED.

THE LATTER SOLUTIONS SUPPORT THE THREAT OF WIDESPREAD PRECIPITATION
UNDER THE DEFORMATION ZONE OF THE UPPER LOW MOVING OUT OF THE
NORTHERN PORTIONS OF THE BLACKSBURG FORECAST AREA BY EARLY MONDAY
NIGHT...TO BE REPLACED BY MAINLY DIURNALLY-DRIVEN SHOWERS UNDER
THE UPPER COOL...AND SOME UPSLOPING ACROSS THE WEST...TUESDAY
INTO TUESDAY EVENING. SOME WET SNOW MAY EVEN MIX IN AT TIMES ACROSS
THE HIGHER TERRAIN AS COLDER AIR SPREADS INTO THE REGION ON THE
BACKSIDE OF THE DEPARTING SYSTEM.

SURFACE AND UPPER HIGH PRESSURE BUILDING INTO THE AREA FROM THE
WEST SHOULD ALLOW FOR SKIES TO GRADUALLY CLEAR TUESDAY NIGHT...WITH
DRY AND WARMER WEATHER TO RETURN ON WEDNESDAY.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
LOW PRESSURE PINWHEELING OVER THE ATLANTIC AND DEEP FULL LATITUDE
TROF OVER THE WESTERN PORTION OF THE NATION WILL ESTABLISH A STABLE
OMEGA BLOCK...WITH FULL LATITUDE UPPER RIDGING OVER THE EASTERN
PORTION OF THE NATION THROUGH THE LONG TERM PERIOD. SURFACE HIGH
PRESSURE EXPECTED TO REMAIN OVER THE SOUTHEASTERN STATES THROUGH
MUCH OF THE PERIOD...MAINTAINING SOUTHWESTERLY-WESTERLY SURFACE
FLOW OVER THE BLACKSBURG FORECAST AREA.

850 MILLIBAR TEMPERATURES FORECAST TO RISE INTO 16-18C RANGE...
AND WITH ABUNDANT INSOLATION EXPECTED...WILL LIKELY SEE TEMPERATURES
REACH WELL INTO THE 60S-MID 70S IN THE MOUNTAINS...WITH READINGS
IN THE LOWER TO MID 80S QUITE POSSIBLE EAST OF THE BLUE RIDGE DUE
TO ADDITIONAL BENEFIT OF COMPRESSIONAL DOWNSLOPE WARMING.

AIR MASS EXPECTED TO REMAIN FAIRLY DRY THROUGH THE PERIOD...WITH
DEW POINTS GENERALLY IN THE 40S...SO EXPECT GOOD DIURNAL
TEMPERATURE CURVE. NIGHTTIME LOWS SHOULD RANGE FROM THE 40S IN THE
DEEPER MOUNTAIN VALLEYS...TO MAINLY 50S BY THE END OF THE PERIOD
ACROSS THE PIEDMONT.

&&

.AVIATION /22Z SUNDAY THROUGH FRIDAY/...
MVFR/IFR CONDITIONS WITH LOW CLOUDS AND RAIN WILL CONTINUE THIS
AFTERNOON INTO TONIGHT. WITH A STRONG LOW LVL JET WILL KEEP MENTION
OF LLWS AT ALL SITES OTHER THAN KBLF WHERE ENOUGH MIXING TO PRECLUDE
MENTION. AN AXIS OF HEAVIER SHOWERS AND ISOLATED THUNDERSTORMS WILL
WORK WEST TO EAST. (THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS
WITH HAIL AND WINDS ACROSS NORTH CAROLINA THIS AFTERNOON.) GIVEN LOW
LEVEL EAST/SE FLOW EXPECTING LOW CIGS SUB 1KFT AT MOST TAF SITES.
CONFIDENCE REMAINS HIGH FOR ROANOKE/LYH AND LWB. THE COOLER WEDGE
SHOULD BREAK IN THE SOUTHWEST AND SOUTHEAST THIS AFTERNOON/EVENING
AND WITH STEADIER MORE MODERATE TO HEAVY SHOWERS EXPECTED...VSBYS
COULD RANGE FROM 1-3SM...BUT CIGS WILL JUMP UP ABOVE 1KFT DURING THE
HEAVIER CONVECTION.

OTRW POOR FLYING CONDITIONS THIS AFTERNOON AND TONIGHT WITH LOTS
OF MOUNTAIN OBSCURATION... OVER THE WEST AND HEAVIER RAINFALL
ESPECIALLY IN THE EAST. LEANING TOWARDS NAM OVER GFS MODEL
SOLUTION.

UPPER LOW AND CYCLONIC FLOW TO PERHAPS MAINTAIN MVFR CEILINGS
ACROSS MUCH OF THE AREA SPCLY WEST OF THE BLUE RIDGE INTO MONDAY
OR EVEN MONDAY NIGHT WITH STILL A FEW SHOWERS POSSIBLE.

ARRIVAL OF SURFACE HIGH PRESSURE FOLLOWING THIS SYSTEM SHOULD
BRING VFR CONDITIONS BACK ON TUESDAY EAST OF THE BLUE RIDGE.
CLOUDS MAY LINGER IN THE MOUNTAINS UNTIL TUESDAY NIGHT WITH
CLEARING SKIES BY WEDNESDAY WHEN INCREASED DRYING/SUBSIDENCE TAKES
SHAPE. EXPECT VFR AT ALL SITES WEDNESDAY NIGHT INTO THURSDAY UNDER
HIGH PRESSURE.

&&

.HYDROLOGY...
POTENTIAL EXISTS FOR 1-3 INCHES OF RAINFALL ACROSS THE CWA. WITH
THIS AMOUNT OF RAIN IN THE 24 TO 48 HOUR TIME FRAME...SOME MINOR
FLOODING IS POSSIBLE ALONG PORTIONS OF THE JAMES...ROANOKE AND DAN
RIVERS. THIS FAR OUT...CONFIDENCE REMAINS MARGINAL AS TO THE
EXACT LOCATION OF THE HEAVIEST RAINFALL...AS TO WHICH BASIN COULD
GET THE MOST. HOWEVER...SIGNIFICANT RISES ARE EXPECTED BY EARLY
NEXT WEEK ALONG THE MAIN STEM RIVERS. AN AREAL FLOOD WATCH IS IN
EFFECT THIS AFTERNOON AND TONIGHT. A FLOOD WARNING HAS BEEN ISSUED
FOR MINOR FLOODING ALONG THE DAN RIVER AT SOUTH BOSTON.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ007-009>020-022>024-
     032>035-043>047-058-059.
NC...FLOOD WATCH THROUGH LATE TONIGHT FOR NCZ001>006-018>020.
WV...FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ042>045.

&&

SYNOPSIS...KK/WP
NEAR TERM...KK/WP
SHORT TERM...WERT
LONG TERM...WERT
AVIATION...KK
HYDROLOGY...WP
Hazardous weather outlook, Mar 28, 6:42 PM EDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
642 PM EDT SUN MAR 28 2010

NCZ001>003-018-019-VAZ007-009>020-022>024-032>035-045>047-059-
WVZ042>045-292245-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-
BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-
CAMPBELL-APPOMATTOX-BUCKINGHAM-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
642 PM EDT SUN MAR 28 2010

...FLOOD WATCH IN EFFECT UNTIL 6 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME...BUT SPOTTERS ARE
ENCOURAGED TO SEND ANY REPORTS IN OF FLOODING OR RAINFALL AMOUNTS
GREATER THAN AN INCH.

NCZ004>006-020-VAZ043-044-058-292245-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-HALIFAX-
642 PM EDT SUN MAR 28 2010

...FLOOD WATCH IN EFFECT UNTIL 6 AM EDT MONDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLOOD WATCH.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING.
A THREAT OF HAIL UP TO ONE INCH IN DIAMETER...DAMAGING WINDS AND
EVEN ISOLATED TORNADOES EXISTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED. SPOTTERS ARE ENCOURAGED TO SEND
ANY REPORTS HAIL...FLOODING OR WIND DAMAGE TO US.

In the hours before

Special weather statement, Mar 28, 6:29 PM EDT, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
629 PM EDT SUN MAR 28 2010

NCZ005-006-VAZ044-282300-
CASWELL NC-PITTSYLVANIA VA-ROCKINGHAM NC-
629 PM EDT SUN MAR 28 2010

...A STRONG THUNDERSTORM WILL AFFECT CASWELL...PITTSYLVANIA AND
ROCKINGHAM COUNTIES...

AT 624 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF REIDSVILLE...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR LAWSONVILLE AROUND 645 PM AND DANVILLE
AIRPORT AROUND 700 PM.

LAT...LON 3624 7939 3624 7971 3642 7986 3668 7936
      3629 7914 3623 7916 3623 7917

EXPERIMENTAL

DS
Special weather statement, Mar 28, 6:43 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
643 PM EDT SUN MAR 28 2010

VAZ033-043-282300-
FRANKLIN VA-HENRY VA-
643 PM EDT SUN MAR 28 2010

...A STRONG THUNDERSTORM WILL AFFECT FRANKLIN AND HENRY COUNTIES...

AT 638 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHWEST
OF BASSETT...MOVING NORTHEAST AT 55 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR SONTAG AROUND 700 PM.

LAT...LON 3671 8008 3677 8009 3679 8007 3679 8003
      3682 8006 3704 7984 3690 7964 3663 7995

EXPERIMENTAL

DS
Special weather statement, Mar 28, 7:00 PM EDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
700 PM EDT SUN MAR 28 2010

NCZ005-006-VAZ043-044-282330-
CASWELL NC-HENRY VA-PITTSYLVANIA VA-ROCKINGHAM NC-
700 PM EDT SUN MAR 28 2010

...A STRONG THUNDERSTORM WILL AFFECT CASWELL...HENRY...PITTSYLVANIA
AND ROCKINGHAM COUNTIES...

AT 659 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 6 MILES SOUTHEAST
OF BELEWS CREEK...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR BETHANY AROUND 715 PM AND HARRISONS
CROSSROADS AROUND 730 PM.

LAT...LON 3625 8003 3633 8003 3661 7980 3655 7931
      3624 7975

EXPERIMENTAL

DS
Special weather statement, Mar 28, 7:01 PM EDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
701 PM EDT SUN MAR 28 2010

NCZ002-003-019-VAZ015-016-282330-
ALLEGHANY NC-CARROLL VA-GRAYSON VA-SURRY NC-WILKES NC-
701 PM EDT SUN MAR 28 2010

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CARROLL...GRAYSON...
SURRY AND WILKES COUNTIES...

AT 659 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
SPARTA...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR ENNICE AROUND 715 PM AND GALAX HILLSVILLE
AIRPORT AROUND 730 PM.

LAT...LON 3644 8126 3686 8084 3686 8079 3670 8057
      3632 8109

EXPERIMENTAL

DS
Special weather statement, Mar 28, 7:02 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
702 PM EDT SUN MAR 28 2010

NCZ003-004-020-282330-
STOKES NC-SURRY NC-YADKIN NC-
702 PM EDT SUN MAR 28 2010

...A STRONG THUNDERSTORM WILL AFFECT STOKES...SURRY AND YADKIN
COUNTIES...

AT 659 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 4 MILES SOUTHEAST
OF YADKINVILLE...MOVING NORTHEAST AT 50 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR EAST BEND AROUND 715 PM AND PINNACLE AROUND
730 PM.

LAT...LON 3610 8075 3645 8041 3639 8016 3625 8030
      3625 8045 3623 8044 3612 8044 3609 8050
      3606 8050 3604 8052 3604 8064

EXPERIMENTAL

DS
Special weather statement, Mar 28, 7:11 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
711 PM EDT SUN MAR 28 2010

VAZ033-034-282330-
BEDFORD VA-FRANKLIN VA-
711 PM EDT SUN MAR 28 2010

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND FRANKLIN COUNTIES...

AT 707 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
PENHOOK...MOVING NORTHEAST AT 60 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

LAT...LON 3723 7934 3704 7953 3706 7956 3704 7957
      3704 7959 3698 7961 3697 7961 3708 7978
      3738 7949 3728 7930

EXPERIMENTAL

DS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 28, 4:14 AM EDTFlood WatchRNKAlleghany, Ashe, Caswell, Rockingham, Stokes, Surry and 3 more26 hr
Mar 28, 4:28 PM EDTSpecial Weather StatementRNKSurry47 min
Mar 28, 5:01 PM EDTSpecial Weather StatementRNKStokes44 min
Mar 28, 5:04 PM EDTSpecial Weather StatementRNKCaswell41 min
Mar 28, 5:43 PM EDTSpecial Weather StatementRNKRockingham47 min
Mar 28, 5:53 PM EDTSpecial Weather StatementRNKYadkin22 min
Mar 28, 6:28 PM EDTSpecial Weather StatementRNKAlleghany, Wilkes32 min
Mar 28, 6:29 PM EDTSpecial Weather StatementRNKCaswell, Rockingham31 min
Mar 28, 7:00 PM EDTSpecial Weather StatementRNKRockingham30 min
Mar 28, 7:01 PM EDTSpecial Weather StatementRNKAlleghany29 min
Mar 28, 7:02 PM EDTSpecial Weather StatementRNKStokes, Yadkin28 min
Mar 28, 7:45 PM EDTSevere Thunderstorm WarningRNKStokes, Surry, Yadkin30 min

Nearby

Tornado Warnings in North Carolina, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.